Timing of hip injection linked with risk of PJI after THA
ORLANDO, Fla. — Total hip arthroplasty should not be performed on patients within 3 months of corticosteroid hip injection due to an elevated risk of periprosthetic joint infection, according to a presenter at the American Academy of Orthopaedic Surgeons Annual Meeting.
The risk of developing a periprosthetic joint infection (PJI) after a total hip arthroplasty (THA) decreases significantly after 3 months of patients receiving a hip injection of corticosteroids, William W. Schairer, MD, said at the meeting.
“A total hip arthroplasty performed within 3 months of a hip injection was associated with a higher rate of PJI at 1 year. There was no increased risk if the arthroplasty was performed after 3 months after the [injection]. We would recommend considering total hip [arthroplasty] until after 3 months of the injection,” he said.
Schairer and colleagues used the Statewide Ambulatory and Inpatient Databases from Florida and California from 2005 to 2012, and included 177,000 total hip arthroplasties in the study.
The investigators noted 1,268 patients received a corticosteroid injection within 12 weeks to 18 weeks of the THA procedure, 1,562 patients received an injection within 6 weeks to 12 weeks and 858 patients received an injection within 0 weeks to 6 weeks.
The 1-year PJI rate was significantly lower in the non-injection patients (0.87%) and patients in the 12-weeks to 18-weeks group (0.87%). Patients in the 6-weeks to 12-weeks group and the 0-weeks to 6-weeks group had significantly higher rates of PJI infection (1.34% and 1.52%, respectively), according to Schairer. A multivariate analysis was performed and found the number of injections had no significant impact on the PJI risk. – by Robert Linnehan
Schairer WW, et al. Paper #916. Presented at: Presented at: American Academy of Orthopaedic Surgeons Annual Meeting; March 1-5, 2016; Orlando, Fla.
Disclosure: Schairer reports no relevant financial disclosures.